Hail, Potter
- When
- July 19, 2:49 PM CST
- Where
- Potter County, Valle de Oro
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.450, -102.110
During the late afternoon and early evening hours of the 19th a few discrete supercells developed over the south central Texas Panhandle that became severe dropping up to 1 hail along with gusts in excess of 58 mph. One of these cells moved SW into Deaf Smith County where it produced a wind gust of 75 mph measured by a mesonet near Bootleg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
During the late afternoon and early evening hours of the 19th a few discrete supercells developed over the south central Texas Panhandle that became severe dropping up to 1 hail along with gusts in excess of 58 mph. One of these cells moved SW into Deaf Smith County where it produced a wind gust of 75 mph measured by a mesonet near Bootleg. Later into the evening a mesoscale convective system formed in SE CO and SW KS and moved south into the OK Panhandle where it produced some severe storms that created gusts up to 67 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 19, 1:06 PM CST, 1 hour 43 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 206 PM CDT Fri Jul 19 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM ... (This evening through Saturday night) Issued at 204 PM CDT Fri Jul 19 2024 Latest 18Z satellite analysis shows a decent H500 perturbation moving south along the periphery of the main H500 high pressure system roughly centered over Flagstaff, Arizona. The timing of this perturbation later into the evening hours and overnight will help to generate thunderstorms across the Panhandles from north to south. Some thunderstorms could be severe, where best lift for storms will be along the axis of the perturbation as it moves south. Damaging wind gusts will be the primary threat, followed by localized flooding and perhaps hail up to 1" will be the secondary threats. Best chance of severe thunderstorms will be for the north central and northeastern Panhandles where greatest amount of overall DCAPE and shear will be, but cannot rule out further south approaching the I-40 corridor. Once the first round makes it through tonight, a second round of thunderstorms is expected tomorrow evening as well. Decent lapse rates along the high terrain in southern CO and northern NM will aid in thunderstorm development. Main lifting mechanism is not as apparent for storms tomorrow as they are today, so most likely, outflow from storms in the mountains may reach the far NW TX Panhandle with perhaps a strong to damaging wind gust, but probabilities are low at this time. High temperatures tomorrow will range from the upper 80s in the NW to upper 90s in the SE. Meccariello && .LONG TERM ... (Sunday through next Thursday) Issued at 204 PM CDT Fri Jul 19 2024 Summary...After a couple more days of shower/storm chances to start next week, Summer reality sets back in as our typical dry and hot weather returns. Sunday and Monday still appear favorable for cooler conditions in the 80s behind a weak cold front, with rain and thunderstorms possible as well. But by midweek, hope for precipitation should drastically fade as high pressure regains its grip over the region. Discussion...Ensemble guidance backs up the idea that solid northwest flow atop the Plains on Sunday looks to maintain transport of upper level disturbances and moisture to the region. Deterministic models depict a weak front/trough advancing southward across the Panhandles Sunday afternoon-evening in conjunction with any minor perturbations within the upper flow. Sufficient moisture (PWATs ~1.00-1.50") and modest instability (MLCAPE ~1000 J/kg) would support rounds of scattered convection through the afternoon and overnight hours across portions of the region. If moisture survives long enough, additional diurnal convection may reappear on Monday as well. Based on placement of the best moisture and lift, current indications favor the west- southwestern Texas Panhandle to have the highest rain potential. Here, probabilistic guidance suggests a 20-40% probability for a healthy half inch of rain to start the week, with locally higher totals certainly feasible upon investigation of ensemble members. By midweek onward, Texas kindly reminds us this is still July, as daily high temperatures return to seasonal averages in the mid to upper 90s. Latest indications point to the ridge of high pressure (currently baking the desert southwest) quickly enlarges eastward towards the Rockies, displacing the large scale trough responsible for our current northwest flow pattern, to a synoptically unfavorable position relative to the Panhandles. As a result, deep layer moisture would be vacated, leaving us hot and dry for the rest of the week. The NBM has finally caught on to this trend, cutting POPs to 15% or less Wed-Fri. Harrel && .AVIATION... (18Z TAFS) Issued at 1239 PM CDT Fri Jul 19 2024 VFR conditions expected to start the 18Z TAF period at all TAF sites. Starting around 00-02Z through about 08-10Z, PROB30 introduced for TSRA chances at all sites. Erratic winds will be possible if thunderstorms move over TAF sites. VFR conditions should return to all sites after the timing for the PROB groups pass. Winds will be generally out of the southwest, shifting to northerly with winds of 5-15 kts. Meccariello && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 67 93 67 87 / 40 30 30 30 Beaver OK 64 89 63 84 / 40 10 20 10 Boise City OK 62 88 60 81 / 60 30 20 50 Borger TX 69 97 68 92 / 40 20 30 20 Boys Ranch TX 67 94 66 89 / 50 20 30 30 Canyon TX 65 93 65 86 / 30 30 40 40 Clarendon TX 67 93 66 89 / 10 40 40 20 Dalhart TX 62 91 62 84 / 60 20 20 40 Guymon OK 63 89 61 84 / 50 10 10 20 Hereford TX 66 94 65 88 / 40 30 40 40 Lipscomb TX 66 91 65 86 / 30 20 20 10 Pampa TX 66 91 65 87 / 30 30 30 20 Shamrock TX 67 93 65 89 / 20 40 40 20 Wellington TX 68 96 66 91 / 10 40 40 20 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...29 LONG TERM....38 AVIATION...29
Hazardous Weather Outlook National Weather Service Amarillo TX 218 PM CDT Fri Jul 19 2024 OKZ001>003-TXZ001>020-317-200730- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 218 PM CDT Fri Jul 19 2024 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Through Tonight. A line of scattered to numerous showers and thunderstorms is expected across much of the area this evening into the overnight hours. Some of this activity could be strong to severe with damaging winds and localized flooding from heavy rainfall the primary hazards. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible Saturday through Tuesday across portions of the Panhandles. The probability for severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
341 PM CDT Fri Jul 19 2024
TXZ011-012-192115-
Potter TX-Oldham TX-
341 PM CDT Fri Jul 19 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL OLDHAM AND WEST
CENTRAL POTTER COUNTIES THROUGH 415 PM CDT...
At 341 PM CDT, Doppler radar was tracking a strong thunderstorm over
Valley De Oro, or 21 miles northeast of Vega, moving east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Valley De Oro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3536 10222 3548 10222 3551 10208 3535 10207
TIME...MOT...LOC 2041Z 271DEG 8KT 3545 10214
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
TLHThe Amarillo radar (KAMA), 44 km away, was scanning. The volume nearest the first event began at 20:50 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198366, 1198368, 1198369, 1198370.